Alabama, 2002

Lightning Strike in Alabama, July 12, 2002

July 12, 2002 · NWS BMX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 12, 2:00 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 12, 2:00 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT FRI JUL 12 2002

WILL GENERALLY GO ALONG WITH THE AVN. UPPER LOW SETTLES INTO
OK/AR/MO BY SATURDAY AND THAN DRIFTS WEST ON SUNDAY. SURFACE AND
UPPER RIDGE START TO BUILD OVER THE FORECAST AREA ON MONDAY AND
BECOMES THE CONTROLLING FACTOR INTO THE EXTENDED FORECAST. THE
EXTENDED WILL BE DRIER AND WARMER THAN THE PAST FEW DAYS.

FOR THE MORE IMMEDIATE PROBLEMS. SHORT WAVE COMING AROUND THE UPPER
LOW SUPPORTS THE AREA OF RAIN THAT HAS BEEN APPROACHING ALABAMA ALL
AFTERNOON. HOWEVER A SURFACE WEDGE HAS MANAGED TO PUSH INTO THE
MIDDLE OF THE FORECAST AREA WITH LOWER DP FROM WEST TO EAST.  THE
SHOWERS AND THUNDERSTORMS SHOULD DIMINISH AS THEY MOVE EAST TONIGHT.
OTHER SCATTERED SHOWERS HAVE DEVELOPED OVER THE PAST HOUR ELSEWHERE
OVER THE FORECAST AREA. VERY MOIST AIRMASS REMAINS ACROSS THE
FORECAST AREA ON SATURDAY WITH CONVECTION DEPENDING MORE ON DAYTIME
HEATING RATHER THAN UPPER DYNAMICS. WILL USE 70 PERCENT NORTHWEST TO
40 PERCENT NORTHEAST AND 30 PERCENT ELSEWHERE TONIGHT. WILL USE 50
PERCENT NORTH TO 60 PERCENT SOUTH FOR SATURDAY.

HSV 071/088 070/088 454
BHM 071/088 072/086 354
MGM 072/091 072/089 364

.BHM...NONE.

In the hours before

Special weather statement, Jul 12, 12:30 PM CST, 4 hours before
ALZ001>050-122030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT FRI JUL 12 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...

THE TYPICAL SUMMER WEATHER WILL CONTINUE ACROSS NORTH AND CENTRAL
ALABAMA.  SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE
FORECAST AREA THIS AFTERNOON AND EVENING.  SOME ISOLATED SHOWERS
AND THUNDERSTORMS MAY CONTINUE OVERNIGHT.  THE STRONGER STORMS WILL
PRODUCE FREQUENT LIGHTNING STRIKES...HEAVY RAIN AMOUNTS...AND
STRONG WIND GUSTS.  AN ISOLATED STORM COULD PRODUCE DOWNBURSTS
REACHING SEVERE LIMITS...BUT NO ORGANIZED OR WIDESPREAD SEVERE
WEATHER IS EXPECTED.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...3
MONTGOMERY...3

The radar

The Birmingham radar (KBMX), 44 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Jefferson

When
July 12, 4:30 PM CST
Where
Jefferson County, Birmingham
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Thunderstorms produced frequent lightning across the Birmingham metropolitan area. Several power lines were knocked out across the city due to lightning strikes.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306522.